Dear Dr. Archer,
My 5 year old middle son is adopted. He was a 26 week preemie, and has been diagnosed with fetal alcohol syndrome and autism. He is 50 percent delayed across the board, and is VERY hyper, with sensory-seeking behavior and plenty of "stimming." He weighs 29 pounds, and his neurologist, whom we've only seen twice, prescribed Adderall XR 10mg at our last appointment.
I voiced my concerns about giving him Adderall with his organic brain damage, as I've heard horror stories from other parents of autistic children who tried Adderall. He assured me the chances of an adverse reaction were slim.
Looking online, I discovered the normal starting dose for a child of 5 is 2.5 - 5mg. However, I thought this guy knew what he was doing, and felt the insurance wouldn't approve it if the dose was too low. So, the medication was given.
On the first day, about an hour after the dose, a blister developed under his nose. I called the doctor's office and was told he'd be fine with one blister, but to call back if more appeared.
No more blisters, but the rest of the day was spent on the couch, crying "Mommy, Mommy!" while picking on hangnails and the blister. I tried to divert his attention, but nothing worked. He slept four hours that night.
The next day he seemed better, but didn't want to eat, and kept saying "Owie" while pointing to his stomach. He slept two hours that night, when he woke up screaming "Snakes! Mommy! Daddy!" He was throwing blankets around like he was trying to get away from something. He kept saying "Broken!" over and over, while pointing to his hand.
Since he's mostly nonverbal, we thought it might be a nightmare, but it lasted all night. The next morning, three hours after his dose, he started screaming about bees, thinking they were chasing and stinging him. He was terrified, crying and in great pain.
This was a Saturday, and I got in touch with the on-call neuro, and she said to stop the meds immediately. Since it was extended release, all we could do was wait.
I gave him Benadryl to help calm him, and more every four hours as the Adderall kicked back in. We gave him a med left over from a failed attempt as an appetite stimulation, to help him sleep that night. No Adderall today, of course, but he still has some residual effects.
I'm sorry for the length of my letter, but I had to give you the full effects of this drug on my child. I'm upset with myself for not following my instincts and questioning the dosage, and I'm not sure whether I should trust this neurologist to further work with my son.
Should we continue with this doctor? Thank you for your psychological and common sense advice.
I'm sorry your child had such a horrifying reaction to medication that was suppose to benefit him. The fact is, every child is different. A dose may be just right for one child, yet wrong for the next. And this sounds almost like an allergic reaction and in that case any dosage would have caused a problem.
I personally believe in being conservative with medication, then working my way up with the dosage if necessary. But keep in mind each doctor has his or her own way of prescribing.
But here’s the deal: If you continue with this doctor, I guarantee you will be questioning everything he says and does. That's not what you want in a doctor. You want complete openness, someone who will listen to your concerns and address them as valid concerns. And also, someone that you totally trust and like.
So, I think the easiest thing here is to find another doctor -- interview them if it makes you more comfortable -- but don't be satisfied until those instincts of yours feel it's a good fit. That's what being a responsible parent is all about -- doing whatever it takes to raise them to the best of your ability.
You're not alone in your fears and concerns, Caroline. I want to stress that your instincts will guide you well as you care for your son. All the best to you and your family.